Back in the dim days of black-and-white television, one over-the-counter product that was frequently advertised claimed to help “the heartbreak of psoriasis.” The phrase is no longer heard in commercials, but the heartbreak is still there.
For reasons that are still somewhat mysterious, an inflammatory immune reaction triggers rapid skin cell turnover in some people. This results in reddish raised plaques with silvery scales.
Knees and elbows are common hot spots, but plaques of psoriasis may develop on the scalp, back, genitals or other places on the body.
There are many treatments, but there is no cure. And surprisingly, some medications may actually trigger a psoriasis outbreak or make an existing situation worse. Powerful immune-system modulating drugs like Enbrel and Remicade used to treat rheumatoid arthritis can set off a new attack of psoriasis. Paradoxically, such drugs are sometimes prescribed for hard-to-treat psoriasis cases.
People with psoriasis often receive a smorgasbord of therapies. Moisturizers, coal tar creams and topical steroids are cornerstones of treatment. Light therapy (PUVA) can also help and in tougher cases, oral medications like methotrexate are frequently added to the regimen.
Patients sometimes get frustrated with the cost or the complications of standard therapies. That’s why we often hear from readers who have experimented with alternatives:
“In 2007 I developed psoriasis on about 30 percent of my body. I felt overwhelmed at the age of 47.
“My internist was open-minded when I told him I did not want drugs making my condition worse. Nothing he did helped.
“My psoriasis was painful, with raised and flaky patches. He wanted to try steroids and lots of other drugs. I said no and tried turmeric and bromelain three times a day.
“Within a short time all my psoriasis was gone. I was tested to make sure I had psoriasis and it was confirmed both before and after I took turmeric that I had psoriasis.
“The doctor was shocked, and now this is what he uses first on his patients with psoriasis. I only need to take turmeric once or twice a week now.”
Not everyone will benefit so dramatically, and many may get no response. Some readers have reported that the effects of turmeric eventually wear off.
There is science to support this natural approach (Trends in Pharmacological Sciences, Feb., 2009). There are, however, some potential side effects to this remedy.
Turmeric is generally considered safe, since it is a spice commonly used in Indian cooking. It is the yellow spice in curry and is also part of the formula for yellow mustard. Nonetheless, some people develop allergies to this spice. When used medicinally, it may affect liver enzymes. If they begin to rise, turmeric should be discontinued.
We are also concerned about the potential for interaction with anticoagulants such as warfarin (Coumadin). Several readers have reported a dramatic increase in INR (a measure of blood clotting) when they started taking turmeric as well as warfarin. This could lead to a dangerous or even lethal bleeding episode, so no one on warfarin should take turmeric or its active ingredient curcumin.